Aa
Aa
A
A
A
Close
892510 tn?1327271996

Elementary School Teachers - going through Treatment

I teach 3rd grade and I will be starting Hep C treatment soon, and will be taking Pegintron and Ribavirin.  Are there any other elementary school teachers out there willing to share their experience in a similar situation?  Have you been able to keep teaching?  What has been the hardest thing about teaching while going through tx?
9 Responses
548668 tn?1394187222
I took six months lwop from work; but one of the 'teaching' team there did a 6 month tx and managed.   He's get tired more quickly and looked a little frantic more often.
My specialist said that the worse side effects for the patient goes hand in hand with more advanced liver disease.  I had stage 3-4 and found it very hard.  My workmate was early stage, so while he didn't find it easy, he was still able to function in his normal world (which during tx, was totally dedicated to work/sleep/see doctors).   The neuts/wbc and definitely platelets stay more in range, but the hbg can drop (it didn't drop badly with me) which is the one of the more difficult sytmptoms of the riba.
Avatar universal
I'm a middle school teacher and I've had to take off w/med. leave. Lab levels are so low I have no immune system, so being around kiddos is notpermitted; I'm on house arrest. Hep doc has reduced riba dose, were talking rescue meds/transfusion. I did tx and worked for the first 2 months, and it was hell. My grade partner/s were awesome, helped w/lunch duty, and maintained my privacy until I was ready to leave; administration also knew, but were on the QT. I decided not to share my diagnosis w/administration or other teachers b/c unfortunately, there is a terrible stigma associated w/HCV and I don't have the strength to educate peers,  parents and kiddos on HCV. I told no one my DX, only that I was seriously ill. Consider that what you say will be around long after your HCV has been cleared and you are cured ( God willing!). I am applying for additional time under Americans w/Disabilities act-reasonable accomodation to complete 28 wk tx. Learn as much as you can and make thoughtful choices-this is tough on spouses and family as well.
163305 tn?1333668571
I'm not a teacher but the first thing that comes to mind is the emotional side effects. You might consider going on an AD prior to beginning tx.
Also since we have low immune systems, being around a bunch of kids doesn't sound like ideal circumstances. Also some people simply can not work during tx due to exhaustion and other symptoms. Though you could have an easy time of it~you can't call it.

From the interferon web site:
PEGASYS therapy may cause you to develop mood or behavioral problems, including:

    * irritability (getting upset easily)
    * depression (feeling low, feeling bad about yourself or feeling hopeless), and anxiety.
    * aggressive behavior
  
892510 tn?1327271996
Thanks for your input.  Sounds like you have had a very rough time. So sorry and wishing you the best!
892510 tn?1327271996
Thanks - I am on an AD. I've heard lots of warnings about the moods/depression. This is one of the main reasons I have put off treatment for years!  Fortunately I am in a very supportive, small school and only have 12 students this year. I am leaning towards waiting to start treatment until towards the end of the school year...
1652596 tn?1342011626
i just wanted to let you know that not everyone gets depressed.  i've had depression in the past (about 7 years ago).  i went to therapy for a year and got thru it.  i was worried about the depression coming back while on tx but so far it hasn't.  i'm on my 32nd week and i'm doing fine.  we're all different.  i wish you luck with your tx and may you have mild sx.  belle
1995824 tn?1330379049
I am a retired teacher and have been on tx for two weeks. I honestly do not seenhowni would have been able to teach and complete this treatment. I know the day to day challenges you are going to be facing....especially with your darling third graders....and like indy531, suggest that you explore medical leave.  You really don't want to be around children because of the potential of catching a cold or virus.
I also know just how deep that sense of responsibility to one's children runs, but you really do need to take this time to devote to yourself and healing. If you are only going to be on riba and interferon, I am also assuming that your tx will run the full 48 weeks. Have you considered one of the new triple tx to possibly shorten your tx time? Or even trying to find one of the new trial drugs that treat without the interferon?
I wish you the best of luck in whatever course you choose to follow with this.
408795 tn?1324935675
All I have to offer is as a 3rd grade student I was a handful!  Best to be prepared to take a leave of absence for maybe the first month of tx or somewhere in your journey.  I'm just thinking on interferon/riba, there were times I didn't feel like being around kids at all.  I just didn't feel good.  
good luck!!
892510 tn?1327271996
Thanks so much to all of you for your great input!!
Have an Answer?

You are reading content posted in the Hepatitis Social Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.